Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 82, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 8, 2023, 1:44 PM MST for Pima County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2023, 1:44 PM MST (20:44 UTC)
- Expired
- Aug 8, 2023, 2:30 PM MST
- In force
- 46 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:17 PM MST, 27 minutes earlier.
Area forecast discussion, Aug 8, 1:17 PM MST, 27 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 117 PM MST Tue Aug 8 2023 .SYNOPSIS... Seasonable monsoon weather is expected this week with temperatures running closer to normal and scattered afternoon and evening thunderstorms across much of southeast Arizona. Drier and hotter weather is expected late in the weekend into next week. && .DISCUSSION... The weather pattern across southeast Arizona will be driven the next few days by a broad upper ridge extending from Sonora Mexico eastward to Florida. Flow aloft over SE Arizona is west to southwest, which traditionally is not a favorable flow for convection. However, the extended nature of the ridge is allowing moisture to wrap around the high and into our forecast area. The result for the next few days will be the potential for daily rounds of thunderstorms, particularly toward the eastern portions of our forecast area where instability and moisture availability are higher. Today's focus will extend as far west as around the I-10/I-19 corridor, potentially including Tucson. Similar to yesterday, the primary threats today will be frequent lightning, gusty winds, large hail, and locally very heavy rainfall. This increase in atmospheric moisture will also result in temperatures closer to normal. Subtle changes in the overall pattern are in store this week as a closed upper low over the eastern Pacific (remnants of Eugene) drifts toward southern California. This will push the southern US ridge eastward, and force the flow aloft to be a more southerly direction. It remains to be seen whether thunderstorm coverage will change as a result, but at the least our temperatures may cool a bit further. Hotter weather returns late this weekend into next week as the upper ridge rebuilds back into the Southwest. Look for drier weather to return during this timeframe. .AVIATION...Valid through 10/00Z. SCT-BKN 10-14k ft MSL with BKN layers above through most of the period. SCT SHRA/TSRA after through around 09/06Z, with isolated storms overnight. Best chances of storms will be from KTUS eastward. Erratic wind gusts to 45 kts with any afternoon/evening TSRA. Otherwise NW-WLY 10-15 kts gusting up to 25 kts becoming light overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Daily rounds of showers and thunderstorms each afternoon into the weekend then it is beginning to look dry and very hot again early next week. Any storms that do form this week are capable of producing strong, erratic and gusty outflows. Daytime temperatures remain a few degrees above normal before increasing this upcoming weekend into early next week. Minimum RH in the lower elevations range from 20-35% and 40-50% in the higher elevations today and decreasing to 10-20% and 20-30% by the weekend. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Dang Aviation...Hardin/Dang Fire Weather....Dang Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 8, 1:23 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
123 PM MST Tue Aug 8 2023
AZZ509-511-082115-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
123 PM MST Tue Aug 8 2023
...A strong thunderstorm will impact portions of south central Graham
County through 215 PM MST...
At 123 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Roper Lake State Park, or 22 miles southwest of
Safford, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roper Lake State Park, Mount Graham, Swift Trail Junction, Bonita,
Fort Grant and Frye Mesa Dam.
This includes the following highways...
Route 191 between mile markers 99 and 118.
Route 266 between mile markers 105 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3249 11003 3267 11009 3280 10970 3252 10962
TIME...MOT...LOC 2023Z 255DEG 17KT 3260 10996
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AWHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:20 PM MST | Special Weather Statement | TWC | 40 min | |
| Aug 7, 5:27 PM MST | Special Weather Statement | TWC | Santa Cruz | 48 min |
| Aug 7, 7:10 PM MST | Special Weather Statement | TWC | Santa Cruz | 50 min |
| Aug 7, 9:05 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 7, 9:42 PM MST | Special Weather Statement | TWC | Cochise | 63 min |
| Aug 7, 9:50 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 7, 10:50 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Aug 7, 11:10 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 50 min |
| Aug 8, 1:23 PM MST | Special Weather Statement | TWC | Graham | 52 min |
| Aug 8, 2:34 PM MST | Special Weather Statement | TWC | 41 min | |
| Aug 8, 2:57 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 8, 3:05 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 55 min |
| Aug 8, 3:35 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Aug 8, 3:49 PM MST | Special Weather Statement | TWC | 41 min | |
| Aug 8, 4:00 PM MST | Special Weather Statement | TWC | Pima | 45 min |
| Aug 8, 4:01 PM MST | Special Weather Statement | TWC | Cochise | 29 min |
| Aug 8, 4:18 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 8, 4:47 PM MST | Dust Storm Advisory | TWC | Pinal | 43 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.